Hail, Crawford
- When
- September 18, 7:58 PM CST
- Where
- Crawford County, 1.1 mi E of Capaldo
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.470, -94.710
An isolated strong storm produced small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
An isolated strong storm produced small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 18, 4:39 PM CST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 539 PM CDT FRI SEP 18 2015 .SHORT TERM...(This Evening through Saturday) Issued at 0225 PM CDT FRI SEP 18 2015 This afternoon and tonight: Mid-afternoon water vapor imagery and upper level analysis indicated a vigorous upper level trough propagating east across the northern Plains. At the surface, low pressure was analyzed across northeastern Kansas. A stationary front extended east-northeast from the low into northern Missouri with a cold front extending southwest from the low into northwestern Oklahoma. Scattered to numerous showers and thunderstorms have developed in a corridor ahead of that front in an area of upper level height falls from north-central Oklahoma into northern Missouri. Modification of 12 UTC RAOBs indicates that most of these storms have likely been elevated in nature given a strong capping inversion/elevated mixed layer (EML) presence. As we head into late this afternoon and this evening, this corridor of convection will continue to slowly spread east as that front begins to move into eastern Kansas. Continued cooling of mid-level temperatures with the approaching trough axis should promote the potential for surface-based convection into at least early this evening. We have maintained a limited to elevated risk for severe storms for a couple of reasons. While deep layer shear is on the marginal side for supercell potential, the presence of steep mid-level lapse rates will result in enough CAPE in the hail growth zone for a large hail risk. The second reason for the severe risk is the potential for upscale growth into line segments. If this were to occur, damaging wind gusts up to 60 mph would be possible. We have also maintained a limited flooding risk over southeastern Kansas and west-central Missouri due to the potential for some training of storms into early this evening. That front will then begin to accelerate to the southeast from mid- evening onward as that low pulls off to the northeast. This will spread the threat for showers and thunderstorms into the central and eastern Ozarks from later this evening into the overnight period. Thunderstorms will tend to weaken with time and also decrease in areal coverage due to decreasing instability. Saturday...Sfc high pressure now centered over SD will move southeast into MO and the Cornbelt region with cooler weather behind the front. Clouds and some exiting convection will occur early in the day over south central MO. .LONG TERM...(Saturday Night through Friday) Issued at 0225 PM CDT FRI SEP 18 2015 Sat night-Sunday: Upper level westerlies will continue over the region through the weekend into Mon. Subtle shortwaves in that flow may aid in some isentropic upglide in a relatively narrow corridor from the central Plains to the Arklatex region. Some of this activity may briefly affect our far sw MO counties, especially Sunday afternoon/early evening. Not expecting much of any impacts from this activity other than the potential for cloud cover to hamper afternoon temperatures a bit. Mon-Fri: A more amplified upper level pattern is still expected to develop with a warming trend as an upper level ridge builds over the area late Mon into the midweek period. Dry weather is expected. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 0533 PM CDT FRI SEP 18 2015 Scattered storms occurring to the east of the terminals early this evening, however main thunderstorm chances will occur around the front which was still stretching from the KC metro into southeast Kasnas. Best overall coverage of thunderstorms is expected to be from I44 corridor to the northwest. Instability will decrease heading further into the evening which should diminish coverage and strength of convection. Main time from for SGF/JLN will be from 00z through 05z this evening. Prior to convection, expect VFR conditions, with MVFR/IFR possible during the thunderstorms. Behind the front, we may have to deal with some MVFR/IFR stratus until about mid morning Saturday. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann (through tonight)/DSA (Sat) LONG TERM...DSA AVIATION...Lindenberg
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 659 PM CDT FRI SEP 18 2015 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200000- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 659 PM CDT FRI SEP 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD THIS EVENING AS A FRONT BEGINS TO PUSH INTO THE REGION. THESE STORMS WILL THEN PUSH SOUTHEAST TOWARDS THE INTERSTATE 44 CORRIDOR FROM MID TO LATE EVENING. THUNDERSTORMS WILL THEN MOVE INTO LOCATIONS SOUTHEAST OF THE INTERSTATE 44 CORRIDOR OVERNIGHT...HOWEVER THE COVERAGE OF THESE STORMS WILL DECREASE. THERE IS AN ELEVATED RISK OF SEVERE STORMS THIS EVENING MAINLY ALONG AND WEST OF A LAKE OF THE OZARKS TO BOLIVAR TO CASSVILLE LINE. THE MAIN POTENTIAL SEVERE WEATHER HAZARDS WILL BE WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS. FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THERE WILL ALSO BE A RISK FOR LOCALLY HEAVY RAINFALL WITH A LIMITED RISK FOR FLASH FLOODING ALONG AND WEST OF AN ELDON TO JOPLIN LINE. THE RISK FOR SEVERE THUNDERSTORMS AND FLOODING WILL THEN DIMINISH AS THESE STORMS APPROACH THE INTERSTATE 44 CORRIDOR. HOWEVER...FREQUENT LIGHTNING WILL REMAIN LIKELY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FEW THUNDERSTORMS MAY LINGER INTO THE EARLY MORNING HOURS SATURDAY ACROSS FAR SOUTHERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) LINDENBERG
The Springfield radar (KSGF), 119 km away, was scanning. The volume nearest the first event began at 01:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595403.